Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Psychiatry. 2002 Mar;159(3):456-9.

Low testosterone levels in elderly men with dysthymic disorder.

Author information

1
Late Life Depression Clinic, New York State Psychiatric Institute, New York, NY 10032, USA.

Abstract

OBJECTIVE:

A decline in hypothalamic-pituitary-gonadal (HPG) axis function is often seen in elderly men, and dysthymic disorder is common. Symptoms of both HPG axis hypofunction and dysthymic disorder include dysphoria, fatigue, and low libido. The authors compared total testosterone levels in three groups of elderly men.

METHOD:

Total testosterone levels were measured in subjects who met DSM-IV criteria for major depressive disorder (N=13) or dysthymic disorder (N=32) and a comparison group (N=175) who had participated in an epidemiological study of male aging and had scored below the median on the Center for Epidemiologic Studies Depression Scale, a well-validated, self-report depression symptom inventory.

RESULTS:

There were no differences among the three groups in measured demographic variables, including age and weight. Median testosterone levels varied for those with dysthymic disorder (295 ng/dl), major depressive disorder (425 ng/dl), and no depression (423 ng/dl). A test for differences in central tendency showed a statistically significant difference among the three groups. Post hoc pairwise comparisons revealed statistically significant differences between those with dysthymic disorder and those with major depressive disorder and no depression.

CONCLUSIONS:

Total testosterone levels were lower in elderly men with dysthymic disorder than in men with major depressive disorder and men without depressive symptoms. Dysthymic disorder in elderly men may be related to HPG axis hypofunction.

PMID:
11870011
DOI:
10.1176/appi.ajp.159.3.456
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center